Missouri, 2010

Flash Flood in Missouri, June 15, 2010

June 15, 2010 · NWS EAX · 1 event in 1 county or zone

A thunderstorm with very heavy rain caused flash flooding in Holt County, in the morning hours of June 15, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A thunderstorm with very heavy rain caused flash flooding in Holt County, in the morning hours of June 15, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 15, 5:40 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 15, 5:40 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 AM CDT TUE JUN 15 2010

...UPDATED AVIATION...

.DISCUSSION...

MODEST LOW LEVEL JET WAS RESULTING IN WEAK ISENTROPIC ASCENT
(CENTERED AROUND 305K) ALONG A SW-NE ORIENTED BOUNDARY FROM SW KS
INTO NW MO EARLY THIS MORNING. SUFFICIENT CAPE WAS YIELDING
SCATTERED SHOWERS/STORMS ALONG THIS BOUNDARY...AND THESE STORMS MAY
GRADUALLY INTENSIFY AS THEY MOVED INTO IMPROVED DEEP LAYER SHEAR AND
SLIGHTLY MORE FAVORABLE MID-LEVEL INSTABILITY. BEST FORCING FOR
ELEVATED ASCENT WILL REMAIN OVER NE KS AND FAR NW MO THROUGH THIS
MORNING...WITH SOME LOCALIZED POTENTIAL FOR HEAVY RAIN AND MAYBE
SOME SMALL HAIL AS STORMS CONTINUE TO PROPAGATE NORTHWARD.

ONGOING ACTIVITY WILL SLOWLY LIFT THROUGH NW MO...WITH THE REST OF
THE CWA SEEING A GRADUAL DECREASE IN MID-HIGH CLOUD DEBRIS. EXPECT
MORE BREAKS THAN YESTERDAY...ALLOWING TEMPERATURES TO REACH THE
LOWER 80S WITH DWPTS HOLDING JUST SHY OF 70F. SEASONABLY STRONG
MID-LEVEL TROUGH EXTENDING FROM A CLOSED CENTER IN SOUTH DAKOTA SWWD
THROUGH WRN KS WILL PIVOT QUICKLY EASTWARD TODAY...PROVIDING LARGE
SCALE FORCING FOR ASCENT. DISSIPATING SURFACE BOUNDARY LEFT BEHIND
ONGOING STORMS WILL LIKELY BE ONE FOCUS FOR STORM INITIATION...WHICH
COULD OCCUR FAIRLY EARLY (18-20Z) GIVEN THE SPEED OF THE
AFOREMENTIONED WAVE. MID-LEVEL LAPSE RATES REMAIN RATHER POOR...BUT
COULD STILL SEE A STRONG STORM OR TWO GIVEN THE FAVORABLE DEEP LAYER
SHEAR.

ACTIVITY WILL EXIT EAST OF THE AREA EARLY THIS EVENING...WITH WEAK
SURFACE RIDGING TO KEEP THE REGION DRY THROUGH WEDNESDAY. MODEST LOW
LEVEL WARM ADVECTION MAY ALLOW FOR A FEW THUNDERSTORMS OVER WRN
MO/ERN KS WEDNESDAY NIGHT...BUT THIS ACTIVITY SHOULD SHIFT RAPIDLY
NORTHWARD AS THE ELEVATED MIXED LAYER SPREAD QUICKLY THROUGH THE
PLAINS AND EFFECTIVELY CAPS THE REGION...LEADING INTO A HOT...HUMID
AND BREEZY DAY ON THURSDAY.

BOOKBINDER

&&

.AVIATION...

SCT SHRA/TSRA WERE LINED UP NEAR A KMHK-KSTJ LINE...GENERALLY MOVING
NORTHEAST...WHILE THE STRATIFORM REGION OF A WEAKENING CONVECTIVE
SYSTEM TO THE SOUTH WAS EXPANDING NORTH TOWARDS THE KANSAS CITY
TERMINALS. EXPECTING WIDESPREAD LOW MVFR/IFR RESTRICTIONS WITHIN ANY
OF THE HEAVIER SHRA...WITH LOWER CONFIDENCE OF PATCHY HIGHER MVFR
CIGS EXPANDING IN COVERAGE THROUGH THE MORNING HOURS. ANTICIPATING
CIGS TO RISE INTO VFR RANGE DURING THE AFTERNOON...AND ALTHOUGH
SLIGHT CHANCES OF REDEVELOPING TSRA DO EXIST...PROBABILITIES APPEAR
TOO LOW TO INCLUDE IN THIS PACKAGE. CLEARING SKIES OVERNIGHT MAY
PROMOTE MVFR FOG...AND HAVE INCLUDED A TEMPO GROUP FOR THE MOST
FAVORED KSTJ SITE

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 15, 5:00 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT TUE JUN 15 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
600 AM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 A CLUSTER OF THUNDERSTORMS WAS ALREADY ONGOING ACROSS FAR
 NORTHWEST MISSOURI EARLY THIS MORNING...AND ADDITIONAL STORMS WILL
 BE POSSIBLE THROUGH NOON ALONG AND NORTHWEST OF AN ATCHISON KANSAS
 TO PRINCETON LINE. THESE STORMS WILL PROVIDE BRIEF DOWNPOURS THAT
 COULD YIELD ONE HALF TO ONE INCH OF RAIN PER HOUR...RESULTING IN
 LOCALIZED FLOODING.

 FURTHER SOUTH...CONSIDRABLE CLOUD COVER WILL LIMIT DAYTIME
 HEATING...BUT IN THE PRESENCE OF A WEAK STATIONARY FRONT AND A
 STRONG MID LEVEL DISTURBANCE EXPECTED TO ARRIVE EARLY THIS
 AFTERNOON...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
 THE REMAINDER OF THE OUTLOOK AREA AS EARLY AS 2 PM. FAR WESTERN
 MISSOURI AND EASTERN KANSAS WILL BE THE MOST LIKELY AREAS TO SEE
 STORMS DEVELOP FIRST GIVEN MORE EXPECTED SUNSHINE IN THESE AREAS
 TOWARD NOON. ANY STORMS TODAY WILL BE CAPABLE OF PRODUCINE VERY
 HEAVY RAINFALL...AS WELL AS GUSTY WINDS...BUT ORGANIZED SEVERE
 WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGN MONDAY.

 AS WARM AND VERY HUMID AIR ONCE AGAIN BUILDS ACROSS THE AREA...
 A FEW THUNDERSTORMS MAY DEVELOP WEDNESDAY NIGHT AND EARLY THURSDAY
 MORNING...ESPECIALLY OVER WESTERN MISSOURI AND ADJACENT EASTERN
 KANSAS.

 OTHERWISE...A SLOW MOVING FRONT WILL SETTLE INTO THE REGION LATE
 THURSDAY NIGHT AND FRIDAY. STRONG TO LOCALLY SEVERE THUNDERSTORMS
 MAY BE POSSIBLE GIVEN THE STRONG INSTABILITY EXPECTED TO BE IN
 PLACE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION IS NOT ANTICIPATED.

BOOKBINDER

The radar

The Topeka radar (KTWX), 143 km away, was scanning. The volume nearest the first event began at 14:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Holt

When
June 15, 8:22 AM CST to 2:22 PM CST
Where
Holt County, 0.53 mi W of Oregon to 1.43 mi ENE of Oregon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.980, -95.160

Heavy rains caused road flooding on Highway 59 near I-29. Mudslides were also reported, along Highway T and Highway 111.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245043.